Background: Birth pills control, used for contraceptive or non-contraceptive benefits, are associated with a high risk of venous thromboembolism generally higher with those containing desogestrel or gestodene rather than levonorgestrel, and also during the first year of use.
Aims: We report the case of a 30-year-old woman previously healthy who used oral contraception discontinuously for 9 years and diagnosed with pulmonary embolism and the right hypogastric vein thrombosis. The investigation found a high level of factor VIII.
Methods: A 30-year-old woman with an active lifestyle presented to the emergency department for progressive chest pain and dyspnea that had begun four days earlier. The physical examination revealed no abnormalities. The electrocardiogram (EKG) was normal as well as the laboratory findings except a high D-dimer level at 6500ng/mL. The transthoracic echocardiography (TTE) showed a dilated right ventricular with a normal systolic function. The computed tomography showed bilateral pulmonary embolism and right hypogastric vein thrombosis. She reported using an oral contraceptive discontinuously, for thirteen years as the treatment of polycystic ovary syndrome. The thrombophilia study showing normal results except a high level of FVIII. The patient underwent anticoagulation therapy with Acenocoumarol.
Results: Many previous studies have described several alterations in circulating coagulation blood factors such as Factor VIII in OCP users. Furthermore, an elevated thrombotic risk due to OCP use is reported in women with an elevated factor VIII and both factors have synergistic effects. However, there is no evidence that the interaction between a high factor VIII and the use of birth pills control will lead to an excess of thrombotic events.
Conclusions: With regards to the possible joint risk of VTE in patients with inherited or acquired thrombophilia under OCP, we suggest that physicians should identify patients at a high risk of thrombophilia and tailor the laboratory testing, before starting on OCP.
To cite this abstract in AMA style:Laouan Brem F, Mouedder F, Toutai C, Ismaili N, El Ouafi N. Venous Thromboembolism in a 30 Year Old Female: Synergic Effect of Oral Contraceptive and Elevated Factor VIII? [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 2). https://abstracts.isth.org/abstract/venous-thromboembolism-in-a-30-year-old-female-synergic-effect-of-oral-contraceptive-and-elevated-factor-viii/. Accessed December 7, 2021.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/venous-thromboembolism-in-a-30-year-old-female-synergic-effect-of-oral-contraceptive-and-elevated-factor-viii/